Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Fibrations of classifying spaces


Authors: Kenshi Ishiguro and Dietrich Notbohm
Journal: Trans. Amer. Math. Soc. 343 (1994), 391-415
MSC: Primary 55R35
DOI: https://doi.org/10.1090/S0002-9947-1994-1231336-4
MathSciNet review: 1231336
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate fibrations of the form $ Z \to Y \to X$, where two of the three spaces are classifying spaces of compact connected Lie groups. We obtain certain finiteness conditions on the third space which make it also a classifying space. Our results allow to express some of the basic notions in group theory in terms of homotopy theory, i.e., in terms of classifying spaces. As an application we prove that every retract of the classifying space of a compact connected Lie group is again a classifying space.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams and Z. Mahmud, Maps between classifying spaces, Invent. Math. 35 (1976), 1-41. MR 0423352 (54:11331)
  • [2] J. F. Adams and Z. Wojtkowiak, Maps between p-completed classifying spaces, Proc. Roy. Soc. Edinburgh 112a (1989), 231-325. MR 1014652 (91a:55020)
  • [3] A. Borel, Topology of Lie groups and characteristic classes, Bull. Amer. Math. Soc. 61 (1955), 397-432. MR 0072426 (17:282b)
  • [4] A. Bousfield and D. Kan, Homotopy limits, completions and localisations, Lecture Notes in Math., vol. 304, Springer, 1972. MR 0365573 (51:1825)
  • [5] C. Casacuberta, The behaviour of homology in the localization of finite groups, Canad. Math. Bull. 34 (1991), 311-320. MR 1127752 (92g:20080)
  • [6] W. G. Dwyer and C. W. Wilkerson, Mapping spaces of nullhomotopic maps, Astérisque 191 (1990), 97-108. MR 1098969 (92b:55004)
  • [7] W. G. Dwyer and A. Zabrodsky, Maps between classifying spaces, Proc. 1986 Barcelona Conference, Lecture Notes in Math., vol. 1298, Springer, 1987, pp. 106-119. MR 928826 (89b:55018)
  • [8] K. Ishiguro, Unstable Adams operations on classifying spaces, Math. Proc. Cambridge Philos. Soc. 102 (1987), 71-75. MR 886436 (88g:55034)
  • [9] -, Classifying spaces of compact simple Lie groups and p-tori, Proc. 1990 Barcelona Conf., Lecture Notes in Math., vol. 1509, Springer, 1992, pp. 210-226. MR 1185971 (93g:55020)
  • [10] -, Retracts of classifying spaces, Adams Memorial Symposium on Algebraic Topology, vol. 1, London Math. Soc. Lecture Notes, vol. 175, Cambridge Univ. Press, London and New York, 1992, pp. 271-280. MR 1170585 (93c:55018)
  • [11] S. Jackowski, J. E. McClure, and B. Oliver, Homotopy classification of self-maps of BG via G-actions. I, II, Ann. of Math. (2) 135 (1992), 183-226, 227-270. MR 1147962 (93e:55019a)
  • [12] -, Self homotopy equivalences of BG, preprint.
  • [13] J. Lannes, Sur les espaces fonctionelles dont la source est la classifiant d'un p-groupe abélien élemémentaires, Inst. Hautes Etudes Sci. Publ. Math. 75 (1992), 135-244. MR 1179079 (93j:55019)
  • [14] H. Miller, The Sullivan conjecture on maps from classifying spaces, Ann. of Math. 120 (1984), 39-87. MR 750716 (85i:55012)
  • [15] G. Mislin and J. Thèvenaz, The $ {Z^\ast}$-theorem for compact Lie groups, Math. Ann. 291 (1991), 103-111. MR 1125010 (92i:22006)
  • [16] D. Notbohm, Maps between classifying spaces, Math. Z. 207 (1991), 153-168. MR 1106820 (92b:55017)
  • [17] -, Maps between classifying spaces and applications (to appear).
  • [18] -, Fake Lie groups and maximal tori IV, Math. Ann. 294 (1992), 109-116. MR 1180453 (94e:55025)
  • [19] -, Homotopy uniqueness of classifying spaces of compact connected Lie groups at primes dividing the order of the Weyl group, Topology Göttingen 1991 (to appear). MR 1273786 (95e:55020)
  • [20] -, Kernels of maps between classifying spaces, Math. Gott. Heft 17 (1992).
  • [21] D. Notbohm and L. Smith, Fake Lie groups and maximal tori I, Math. Ann. 288 (1990), 637-661. MR 1081269 (92k:55012a)
  • [22] -, Fake Lie groups and maximal tori. III, Math. Ann. 290 (1991), 629-642. MR 1119942 (92k:55012b)
  • [23] D. Quillen, The spectrum of an equivariant cohomology ring. I, Ann. of Math. (2) 94 (1971), 549-572. MR 0298694 (45:7743)
  • [24] D. Rector, Subgroups of finite dimensional topological groups, J. Pure Appl. Algebra 1 (1971), 253-273. MR 0301734 (46:889)
  • [25] -, Loop structures on the homotopy type of $ {S^3}$, Lecture Notes in Math., vol. 418, Springer-Verlag, Berlin and New York, 1974, pp. 121-138.
  • [26] D. Rector and J. Stasheff, Lie groups from a homotopy point of view, Localisations in Group Theory and Homotopy Theory, Proc. Seattle Sympos. 1974, Lecture Notes in Math., vol. 418, Springer-Verlag, Berlin and New York, 1974, pp. 121-131. MR 0377868 (51:14037)
  • [27] J. Stasheff, A classification theorem for fibre spaces, Topology 2 (1963), 239-246. MR 0154286 (27:4235)
  • [28] R. G. Swan, The p-period of a finite group, Illinois J. Math. 4 (1972), 341-346. MR 0122856 (23:A188)
  • [29] D. Sullivan, Geometric topology. I: Localisations periodicity, and Galois symmetry, MIT notes, 1970.
  • [30] C. W. Wilkerson, Self-maps of classifying spaces, Lecture Notes in Math., vol. 418, Springer-Verlag, Berlin and New York, 1974, pp. 150-157. MR 0383444 (52:4325)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55R35

Retrieve articles in all journals with MSC: 55R35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1231336-4
Keywords: Classifying space, mapping spaces, p-completion, Lie groups, universal covering, instable Adams operation genus
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society